Alert archive / Colorado / Winter Storm Watches in 2013

Winter Storm Watch 14, NWS Pueblo, CO

December 1, 20139 counties in Colorado

NWS Pueblo, CO issued this winter storm watch at Dec 1, 2013, 1:36 PM MST for 9 counties in Colorado. It took effect at Dec 3, 2013, 5:00 AM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 1, 2013, 1:36 PM MST (20:36 UTC)
In effect from
Dec 3, 2013, 5:00 AM MST
Expired
Dec 3, 2013, 3:26 PM MST
In force
10 hr
Issued by
NWS Pueblo, CO

Counties Chaffee County, CO, Conejos County, CO, El Paso County, CO, Fremont County, CO, Lake County, CO, Mineral County, CO, Rio Grande County, CO, Saguache County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 154 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at Dec 1, 10:42 AM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Dec 1, 10:42 AM MST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1042 AM MST SUN DEC 1 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 424 AM MST SUN DEC 1 2013

CURRENTLY...COLORADO LAYS IN THE MIDDLE BETWEEN SPLIT FLOW EARLY
SUNDAY MORNING...WITH A SHORTWAVE DROPPING DOWN ACROSS THE PAC NW
AND A MOIST FEED BEING DRAWN UP FROM THE SOUTH. A GOOD AMOUNT OF MID
AND HIGH LEVEL CLOUD COVER STREAMED ACROSS NM AND THE VERY SOUTHERN
PORTIONS OF COLORADO...WHICH WAS PLAYING HAVOC WITH FOG AND
VISIBILITY IN THE SLV. OTHERWISE...MOSTLY CLEAR SKIES WITH A HUGE
VARIETY OF SFC TEMPS DUE TO SPORADIC SURFACING OF THE W-NW FLOW
ALOFT.

TODAY...THE UPPER SHORTWAVE CROSSES THE STATE TODAY...ALLOWING
STRONG W-NW FLOW ALOFT TO MOVE INTO COLORADO. ANY POTENTIALLY COOLER
AIR AT 700 AND 850 MB WILL MOST LIKELY BE OFFSET BY THE
STRENGTHENING DOWNSLOPE FLOW...AND WENT WITH TEMPS VERY SIMILAR TO
SAT. THEREFORE...LOOK FOR MAX TEMPS IN THE 50S PUSHING 60 F FOR THE
PLAINS...30S AND 40S FOR THE HIGH VALLEYS...AND A MAX NEAR 20 FOR
THE ICE BOX THAT IS THE SAN LUIS VALLEY. FOG THERE THIS MORNING
SHOULD BREAK BETWEEN 17Z AND 18Z. MODELS INDICATED THAT ALTHOUGH
MOISTURE AND PCPN CHANCES WILL WILL APPROACHING THE CENTRAL MTS
TODAY...IT SHOULD REMAIN DRY SO PULLED ISOLATED POPS THERE UNTIL
TONIGHT. AS FOR WINDS...BREEZY CONDITIONS THIS MORNING WILL ONLY
BECOME STRONGER THROUGH THE AFTN AND INTO THE EVE...WITH THE
STRONGEST WINDS FOUND OVER THE HIGHER TERRAIN AND AC ROS THE E PLAINS
CLOSER TO THE KS/CO BORDER.

TONIGHT...WEST-NORTHWEST FLOW INCREASES ACROSS THE STATE...AND
MODELS SHOW SOME ISOLATED SNOW MOVING INTO THE NORTHERN AND CENTRAL
MTS SO INTRODUCED ISOLATED POPS THERE AFTER 03Z. CLOUD COVER WILL BE
ON THE INCREASE OUT OF THE NW AS WELL...AND FEEL THAT THE INCREASING
WINDS AND CLOUD COVER MAY MEAN THE FIRST NIGHT WITHOUT DENSE FOG FOR
THE SLV IN QUITE A WHILE. TRICKY PART OF THE FORECAST WILL BE MIN
TEMPS...ESPECIALLY FOR THE SLV. WENT WITH READINGS SIMILAR TO THE
PAST 4 DAYS OR SO...BUT THEY MIGHT BE A BIT PESSIMISTIC AND COME IN
A LITTLE WARMER. AS FOR THE PLAINS...PERSISTENT W-NW WINDS THROUGH
THE NIGHT SHOULD KEEP MIN TEMPS IN THE UPPER 20S TO AROUND 30 F.
MOORE

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 424 AM MST SUN DEC 1 2013

...COLD AND SNOWY PERIOD AHEAD....

FIRST...A COUPLE OF WINDY AND MILD DAYS TO DEAL WITH BEFORE
EXTREME COLD AND BOUTS OF SNOW ARRIVE. A LARGE...DEVELOPING LOW
PRESSURE SYSTEM WILL DROP FROM THE PACIFIC NORTHWEST SOUTH INTO
THE GREAT BASIN MONDAY THROUGH TUESDAY. THIS WILL CAUSE WESTERLY WIND
FLOW TO INCREASE ACROSS SOUTHERN COLORADO...RESULTING IN DOWNSLOPE
WINDS GUSTING UP TO 40 OR 50 MPH AT TIMES MONDAY THROUGH
TUESDAY...ESPECIALLY IN AND NEAR THE MOUNTAINS. THERE MAY EVEN BE
SOME HIGH WIND POTENTIAL FOR AREAS IN AND NEAR THE EASTERN
MOUNTAINS RANGES MONDAY NIGHT INTO EARLY TUESDAY...BUT WILL LEAVE
FOR LATER SHIFTS TO EVALUATE AS MODELS HAVE BEEN VERY INCONSISTENT
ON THE WIND GUST POTENTIAL. MONDAY...AND TO A SOMEWHAT LESSER
EXTENT TUESDAY...WILL BRING WELL ABOVE AVERAGE TEMPERATURES TO
SOUTHERN COLORADO DUE TO THE WARMING EFFECT OF THE DOWNSLOPE
WINDS.

NOW FOR THE COLD...SNOWY PART OF THE FORECAST. FORECAST MODELS ARE
IN GOOD CONSENSUS ON MOVING COLD AND SNOWY WEATHER INTO SOUTHERN
COLORADO...ARRIVING ALONG THE CONTINENTAL DIVIDE TUESDAY AND
MOVING INTO THE EASTERN MOUNTAINS AND PLAINS TUESDAY NIGHT. A
LARGE UPPER LEVEL LOW PRESSURE SYSTEM WILL CARVE OUT OVER THE WESTERN
US DURING THIS PERIOD...ALLOWING ARCTIC AIR TO PLUMMET SOUTHWARD
INTO COLORADO. THE COMBINATION OF A MOIST PACIFIC STORM TRACK
ALOFT...AND VERY COLD ARCTIC AIR AT THE SURFACE...WILL PROVIDE
THE NECESSARY INGREDIENTS FOR AN EXTENDED PERIOD OF VERY COLD
TEMPERATURES AND BOUTS OF SNOW OVER SOUTHERN COLORADO.

THE REALLY EXCEPTIONAL THING ABOUT THIS ARCTIC OUTBREAK WILL BE
THE LENGTH OF TIME IT HANGS AROUND. SOUTHERN COLORADO IS
FREQUENTLY VISITED BY ARCTIC AIR MASSES DURING THE WINTER...BUT
USUALLY THEY ONLY STICK AROUND FOR A DAY OR 2 OR 3. THIS ONE
LOOKS LIKE IT WILL MOVE IN LATE TUESDAY AND STICK AROUND THROUGH
AT LEAST SUNDAY...AT LEAST 5 FULL DAYS. AND...THE AIR WILL BE VERY
COLD DURING THIS PERIOD WITH HIGHS LIKELY NOT OUT OF THE TEENS AND
20S MOST DAYS AND LOWS RANGING FROM 10 BELOW ZERO TO 10 ABOVE.
WITH AN EXTENDED PERIOD OF COLD TEMPERATURES LIKE THIS...THERE WILL
BE MORE LIKELIHOOD OF COLD RELATED PROBLEMS. NOW WOULD BE A GOOD
TIME TO MAKE SURE YOUR HOME...BUSINESS OR VEHICLE IS READY FOR
A PROLONGED PERIOD OF ARCTIC AIR.

THERE IS ALSO GOOD SNOWFALL POTENTIAL WITH THIS STORM.  WHILE IT
IS STILL TOO EARLY TO NAIL DOWN SPECIFIC AMOUNTS...IT IS A GOOD
BET THAT THE MOUNTAINS WILL SEE AT LEAST A FOOT OR TWO OF NEW
SNOW DURING THIS EVENT...WHILE THE LOWER ELEVATIONS...CAN EXPECT
TO SEE SEVERAL INCHES OF SNOWFALL.

TAKE TIME TO PREPARE FOR THE COLD NOW.  THIS WILL BE AN EXCEPTIONAL
PERIOD OF COLD FOR SOUTHERN COLORADO.  PREPARE YOUR HOME...AUTO OR
BUSINESS. CHECK YOUR FURNACE. INSULATE EXPOSED WATER PIPES. MAKE
SURE YOUR CAR HAS A STRONG BATTERY...PROPER ANTIFREEZE PROTECTION
AND A GOOD SET OF ALL SEASON OR SNOW TIRES. MAKE SURE YOUR KIDS
DRESS WARMLY BEFORE HEADING TO SCHOOL AND GIVE YOUR PETS ADEQUATE
SHELTER FROM THE COLD. THIS WILL BE AN UNUSUALLY LONG PERIOD FOR
SOUTHERN COLORADO TO BE IN THE DEEP FREEZE. GET READY FOR IT NOW
WHILE THE TEMPERATURES ARE STILL MILD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1041 AM MST SUN DEC 1 2013

VFR CONDITIONS EXPECTED AT THE TAF SITES THROUGH THE NEXT 24
HOURS. FOG HAS DISSIPATED AT KALS...AND WITH HIGH CLOUDINESS
COMING IN LATER THIS EVENING...FOG MAY NOT REDEVELOP TONIGHT. FOR
NOW HAVE LEFT FOG OUT OF THE TAF...BUT WILL NEED TO MONITOR
PROGRESSION OF CLOUDS AS FOG COULD MAKE A QUICK RETURN THIS
EVENING SHOULD THE CLOUDS NOT ARRIVE IN TIME. IF FOG DOES
DEVELOP...DO NOT THINK IT WILL BE AS PERSISTENT OR HAVE AS LOW
VISIBILITY AS HAS OCCURRED IN ALS OBS AND EVIDENT IN ALS AIRPORT
WEB CAM AS PAST FEW DAYS AS HIGH CLOUDINESS CONTINUES TO FILTER IN
ALOFT. KCOS AND KPUB COULD SEE SOME GUSTY NORTHWEST WINDS 10-20
KTS AT TIMES THIS AFTERNOON. WINDS SHOULD DIMINISH LATER THIS
EVENING...THOUGH INCREASE AGAIN NEAR THE EASTERN SLOPES OF THE
MTNS LATER TONIGHT. THIS WILL LEAD TO POCKETS OF LOW LEVEL WIND
SHEAR NEAR THE MTS...THOUGH AT THIS TIME THINK IT WILL STAY TO THE
WEST OF KCOS AND KPUB TERMINALS. THREAT FOR LLWS MAY INCREASE AT
KCOS MONDAY AFTERNOON.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOORE
LONG TERM...LW
AVIATION...KT
Hazardous weather outlook, Dec 1, 10:18 AM MST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1018 AM MST SUN DEC 1 2013

COZ058>089-093>099-021730-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1018 AM MST SUN DEC 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SNOW SHOWERS WILL BE POSSIBLE ACROSS THE CENTRAL
MOUNTAINS TONIGHT. LOCAL ACCUMULATIONS OF UP TO AN INCH WILL BE
POSSIBLE ACROSS THE HIGHER PEAKS BY EARLY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FORECAST MODELS ARE IN GOOD CONSENSUS ON MOVING COLD AND SNOWY
WEATHER INTO SOUTHERN COLORADO...ARRIVING ALONG THE CONTINENTAL
DIVIDE TUESDAY AND MOVING INTO THE EASTERN MOUNTAINS AND PLAINS
TUESDAY NIGHT. A LARGE LOW PRESSURE SYSTEM WILL CARVE OUT OVER
THE WESTERN UNITED STATES DURING THIS PERIOD...ALLOWING ARCTIC
AIR TO PLUMMET SOUTHWARD INTO COLORADO. THE COMBINATION OF MOIST
PACIFIC AIR ALOFT...AND VERY COLD ARCTIC AIR AT THE SURFACE...WILL
PROVIDE THE NECESSARY INGREDIENTS FOR AN EXTENDED PERIOD OF VERY
COLD TEMPERATURES AND PERIODS OF SNOW OVER SOUTHERN COLORADO.

THE REALLY EXCEPTIONAL THING ABOUT THIS ARCTIC OUTBREAK WILL BE
THE LENGTH OF TIME IT STICKS AROUND. SOUTHERN COLORADO IS FREQUENTLY
VISITED BY ARCTIC AIR MASSES DURING THE WINTER...BUT THEY USUALLY
ONLY STICK AROUND FOR A DAY OR 2. THIS ONE LOOKS LIKE IT WILL MOVE
IN LATE TUESDAY AND STICK AROUND THROUGH AT LEAST SUNDAY.  THE AIR
WILL BE VERY COLD DURING THIS PERIOD WITH HIGHS LIKELY NOT OUT OF
THE TEENS AND 20S MOST DAYS AND LOWS RANGING FROM 10 BELOW ZERO TO
10 ABOVE.

THERE IS ALSO GOOD SNOWFALL POTENTIAL WITH THIS STORM.  WHILE IT
IS STILL TOO EARLY TO NAIL DOWN SPECIFIC AMOUNTS...IT IS A GOOD
BET THAT THE MOUNTAINS WILL SEE AT LEAST A FOOT OR 2 OF NEW SNOW
DURING THIS EVENT...WHILE THE LOWER ELEVATIONS CAN EXPECT TO SEE
SEVERAL INCHES OF SNOWFALL.

TAKE TIME TO PREPARE FOR THE COLD NOW.  THIS WILL BE AN EXCEPTIONAL
PERIOD OF COLD FOR SOUTHERN COLORADO.  PREPARE YOUR HOME...AUTO OR
BUSINESS. CHECK YOUR FURNACE. INSULATE EXPOSED WATER PIPES.  MAKE
SURE YOUR CAR HAS A STRONG BATTERY...PROPER ANTIFREEZE PROTECTION
AND A GOOD SET OF ALL SEASON OR SNOW TIRES. MAKE SURE YOUR KIDS
DRESS WARMLY BEFORE HEADING TO SCHOOL AND GIVE YOUR PETS ADEQUATE
SHELTER FROM THE COLD. THIS WILL BE AN UNUSUALLY LONG PERIOD FOR
SOUTHERN COLORADO TO BE IN THE DEEP FREEZE. GET READY FOR IT NOW
WHILE THE TEMPERATURES ARE STILL MILD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

31/77

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 2:50 PM MSTHigh Wind WatchPUBAlamosa, Chaffee, Costilla, Custer, El Paso, Fremont and 6 more24 hr

Nearby

Winter Storm Watches in Colorado, 2013Every winter storm watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.